Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stability of harmonic maps and eigenvalues of the Laplacian

Author: Hajime Urakawa
Journal: Trans. Amer. Math. Soc. 301 (1987), 557-589
MSC: Primary 58E20; Secondary 58E05, 58G11, 58G25
MathSciNet review: 882704
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The index and nullity of the Hessian of the energy for every harmonic map are estimated above by a geometric quantity. The stability theory of harmonic maps is developed and as an application, the Kähler version of the Lichnerowicz-Obata theorem about the first eigenvalue of the Laplacian is proved.

References [Enhancements On Off] (What's this?)

  • [B.G] P. Béard and S. Gallot, Inégalités isopérimétriques pour l'équation de la chaleur et application a l'estimation de quelques invariants, Séminaire Goulaouic-Meyer-Schwartz, 1983-1984, No. 15, 1983.
  • [B.B] L. Bérard Bergery and J. P. Bourguignon, Laplacians and Riemannian submersions with totally geodesic fibers, Illinois J. Math. 26 (1982), 181-200. MR 650387 (84m:58153)
  • [B.G.M] M. Berger, P. Gauduchon and E. Mazet, Le spectre d'une variété riemannienne, Lecture Notes in Math., vol. 194, Springer-Verlag, Berlin and New York, 1871.
  • [B.O] R. L. Bishop and B. O'Neill, Manifolds of negative curvature, Trans. Amer. Math. Soc. 145 (1969), 1-49. MR 0251664 (40:4891)
  • [B.L] J. P. Bourguignon and B. Lawson, Stability and isolation phenomena for Yang-Mills fields, Comm. Math. Phys. 79 (1981), 189-230. MR 612248 (82g:58026)
  • [B.M] P. Bérard and D. Meyer, Inégalités isopérimétriques et applications, Ann. Sci. Ecole Norm. Sup. 15 (1982), 513-542.
  • [Br] G. R. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [C.L] S. Y. Cheng and P. Li, Seminar on differential geometry, (S. T. Yau, ed.), Ann. of Math. Studies, no. 102, Princeton, N. J., 1982, p. 22. MR 645728 (83a:53002)
  • [E.L] J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc. 10 (1978), 1-68. MR 495450 (82b:58033)
  • [E.S] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 0164306 (29:1603)
  • [F] G. B. Folland, Introduction to partial differential equations, Mathematical Notes, Princeton Univ. Press, Princeton, N. J., 1976. MR 0599578 (58:29031)
  • [G.K.M] D. Gromoll, W. Klingenberg and W. Meyer, Riemannsche Geometrie im Großen, Lecture Notes in Math., vol. 55, Springer, New York, 1975. MR 0365399 (51:1651)
  • [H.S.U] H. Hess, R. Schrader and D. A. Uhlenbrock, Kato's inequality and the spectral distribution of Laplacians on compact Riemannian manifolds, J. Differential Geom. 15 (1980), 27-38. MR 602436 (82g:58090)
  • [H] D. Hoffman, Lower bounds on the first eigenvalue of the Laplacian of Riemannian submanifolds; Minimal submanifolds and geodesics, Kaigai, Tokyo, 1978, pp. 61-73. MR 574253 (81h:53058)
  • [J] G. R. Jensen, Einstein metrics on principal fiber bundles, J. Differential Geom. 8 (1973), 599-614. MR 0353209 (50:5694)
  • [K.N] S. Kobayashi and K. Nomizu, Foundations of differential geometry. II, Interscience, New York, 1969.
  • [L] A. Lichnérowicz, Applications harmoniques et variétés Kählerienne, Sympos. Math. III, Bologna, 1970, pp. 341-402.
  • [Ma] E. Mazet, La formule de la variation seconde de l'énergie au voisinage d'une application harmonique, J. Differential Geom. 8 (1973), 279-296. MR 0336767 (49:1540)
  • [Mo] H. Mori, Notes on the stability of minimal submanifolds of Riemannian manifolds, Yokohama Math. J. 25 (1977), 9-15. MR 0487908 (58:7500)
  • [M.U] H. Muto and H. Urakawa, On the least positive eigenvalue of the Laplacian on compact homogeneous spaces, Osaka J. Math. 17 (1980), 471-484. MR 587767 (81m:58083)
  • [Na] T. Nagano, Stability of harmonic maps between symmetric spaces, Harmonic maps, Proc. Tulane, Lecture Notes in Math., vol. 949, Springer-Verlag, Berlin and New York, 1982, pp. 130-137. MR 673587 (84c:58023)
  • [No] K. Nomizu, Invariant affine connections on homogeneous spaces, Amer. J. Math. 76 (1954), 33-65. MR 0059050 (15:468f)
  • [Ob] M. Obata, Riemannian manifolds admitting a solution of a certain system of differential equations, Proc. U.S.-Japan Semin. J. Differential Geom., Kyoto, Japan, 1965, pp. 101-114. MR 0216430 (35:7263)
  • [O.N] B. O'Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), 459-469. MR 0200865 (34:751)
  • [Si] J. Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38:1617)
  • [Sm] R. T. Smith, The second variation formula for harmonic mappings, Proc. Amer. Math. Soc. 47 (1975), 229-236. MR 0375386 (51:11580)
  • [T] M. Takeuchi, Modern theory of spherical functions, Iwanami, Tokyo, 1975. (Japanese)
  • [T.K] M. Takeuchi and S. Kobayashi, Minimal imbeddings of $ R$-spaces, J. Differential Geom. 2 (1968), 203-215. MR 0239007 (39:366)
  • [T1] S. Tanno, Geometric expressions of eigen $ 1$-forms of the Laplacian on spheres; Spectra of Riemannian manifolds, Kaigai, Tokyo, 1983, pp. 115-128.
  • [T2] -, Remarks on Sobolev inequalities and stability of minimal submanifolds, J. Math. Soc. Japan 35 (1983), 323-329. MR 692330 (85g:53067)
  • [U1] H. Urakawa, On the least positive eigenvalue of the Laplacian for compact group manifolds, J. Math. Soc. Japan 31 (1979), 209-226. MR 519046 (80e:58046)
  • [U2] -, Lower bounds for the eigenvalues of the fixed vibrating membrane problems, Tôhoku Math. J. 36 (1984), 185-189. MR 742593 (85m:35045)
  • [W] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)
  • [X] Y. L. Xin, Some results on stable harmonic maps, Duke Math. J. 47 (1980), 609-613. MR 587168 (81j:58041)
  • [Y.B] K. Yano and S. Bochner, Curvature and Betti numbers, Ann. of Math. Studies, no. 32, Princeton Univ. Press, Princeton, N. J., 1953. MR 0062505 (15:989f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E20, 58E05, 58G11, 58G25

Retrieve articles in all journals with MSC: 58E20, 58E05, 58G11, 58G25

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society